Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 1, NWS Des Moines, IA

March 31, 20234 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Mar 31, 2023, 12:40 PM CDT for 4 counties in Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 12:40 PM CDT (17:40 UTC)
Expired
Mar 31, 2023, 1:19 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:40 PM CDTHAIL 1.755 S Mount Ayr, IARELAYED BY WHO-TV13 IN DES MOINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:46 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

953 
WFUS53 KDMX 311740
TORDMX
IAC039-053-159-175-311830-
/O.NEW.KDMX.TO.W.0001.230331T1740Z-230331T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
1240 PM CDT Fri Mar 31 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Decatur County in south central Iowa...
  Southeastern Union County in south central Iowa...
  Eastern Ringgold County in south central Iowa...
  Southwestern Clarke County in south central Iowa...

* Until 130 PM CDT.
    
* At 1240 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 5 miles northwest of Hatfield, or 8 miles south
  of Mount Ayr, moving northeast at 50 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mt Ayr Municipal Airport around 1245 PM CDT.
  Kellerton around 1255 PM CDT.
  Beaconsfield around 100 PM CDT.

Other locations in the path of this tornadic thunderstorm include Sun
Valley Lake, Grand River, Decatur City and Van Wert.

This includes Interstate 35 between mile markers 12 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 9393 4081 9365 4057 9411 4057 9436
TIME...MOT...LOC 1740Z 223DEG 42KT 4059 9420 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hagenhoff
4 follow-up statements
963 
WWUS53 KDMX 311748
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1248 PM CDT Fri Mar 31 2023

IAC039-053-159-175-311830-
/O.CON.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Decatur IA-Union IA-Ringgold IA-Clarke IA-
1248 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR NORTHERN
DECATUR...SOUTHEASTERN UNION...SOUTHEASTERN RINGGOLD AND SOUTHWESTERN
CLARKE COUNTIES...
    
At 1248 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kellerton, or 7 miles southeast of Mount Ayr, moving
northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Beaconsfield around 100 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Grand River, Decatur City and Van Wert.

This includes Interstate 35 between mile markers 12 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 9393 4081 9365 4059 9409 4066 9421
TIME...MOT...LOC 1748Z 223DEG 42KT 4066 9411 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hagenhoff
242 
WWUS53 KDMX 311800
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
100 PM CDT Fri Mar 31 2023

IAC175-311809-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Union IA-
100 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR SOUTHEASTERN UNION COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for south central
Iowa.

LAT...LON 4100 9393 4081 9365 4062 9403 4069 9412
TIME...MOT...LOC 1759Z 223DEG 42KT 4076 9399 

$$

IAC039-053-159-311830-
/O.CON.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Decatur IA-Ringgold IA-Clarke IA-
100 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR NORTHERN
DECATUR...EAST CENTRAL RINGGOLD AND SOUTHWESTERN CLARKE COUNTIES...
    
At 1259 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grand River, or 12 miles west of Leon, moving
northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Decatur City around 105 PM CDT.

Other locations in the path of this tornadic thunderstorm include Van
Wert.

This includes Interstate 35 between mile markers 12 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 9393 4081 9365 4062 9403 4069 9412
TIME...MOT...LOC 1759Z 223DEG 42KT 4076 9399 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hagenhoff
389 
WWUS53 KDMX 311811
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
111 PM CDT Fri Mar 31 2023

IAC159-311820-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Ringgold IA-
111 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR EAST CENTRAL RINGGOLD COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for south central
Iowa.

LAT...LON 4086 9372 4076 9389 4084 9399 4100 9393
TIME...MOT...LOC 1810Z 223DEG 42KT 4086 9387 

$$

IAC039-053-311830-
/O.CON.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Decatur IA-Clarke IA-
111 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
NORTHWESTERN DECATUR AND SOUTHWESTERN CLARKE COUNTIES...
    
At 110 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Van Wert, or 10 miles northwest of Leon, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Van Wert around 115 PM CDT.

This includes Interstate 35 between mile markers 18 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4086 9372 4076 9389 4084 9399 4100 9393
TIME...MOT...LOC 1810Z 223DEG 42KT 4086 9387 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hagenhoff
688 
WWUS53 KDMX 311819
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
119 PM CDT Fri Mar 31 2023

IAC039-053-311829-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-230331T1830Z/
Decatur IA-Clarke IA-
119 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR NORTHWESTERN DECATUR AND SOUTHWESTERN
CLARKE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for south central
Iowa.

LAT...LON 4086 9372 4076 9389 4084 9399 4100 9393
TIME...MOT...LOC 1817Z 223DEG 42KT 4094 9377 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 6:43 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 6:43 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Fri Mar 31 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 421 AM CDT Fri Mar 31 2023

Key Messages:

- Moderate Risk for Severe Weather Today!
- Strong winds today and even stronger tonight.
- Snow expected over northern Iowa tonight. Still monitoring the
  potential for moderate accumulations with significant blowing
  snow.
- Severe weather risk may return Tuesday.

Definitely a multi-faceted storm system to impact central Iowa over
the next 30 hours which is bringing a multitude of forecast
challenges, each of which could bring significant impacts to the
area.

A 992 mb surface low pressure is tracking northeast on schedule
though central Nebraska with the warm front extending northeast into
northwest Iowa then eastward along the IA/MN border while the upper
low is still further west and just moving into far western Nebraska.
There are two distinct strong short waves to contend with today and
the interaction and phasing of the two will play a significant role
in the evolution and timing of severe weather potential today. The
southern short wave that is still well southwest near New Mexico but
it will race northeast this morning and by early afternoon will
catch up with the northern short wave, lead to phasing and will
likely cause a quick deepening of the surface low and also cause the
surface low to jog to the north a bit. The impact of this is the
north jump of the low likely will delay the boundary passage by 2-3
hrs and lead to convective development further west around mid
afternoon. That boundary will then race east and may cross the
Mississippi River by 00z. Note due to the delayed timing, have
cancelled the Fire Weather Watch.

Severe Weather Mode:
The SPC moderate risk was expanded westward to near Interstate 35
for today due the delay mentioned above. There is the potential
for a few strong storms or even supercells in the warm section
ahead of the southern short wave over parts of southeast Iowa.
That could bring some severe weather potential for early
afternoon. For the convection along the boundary, damaging wind
gusts are still the threat with the most confidence and gusts over
70 mph are likely with some of the storms. A lot of speed shear
with this system with fairly straight hodographs with storm
motions nearly parallel to the hodographs. Hodographs are still
displaying some convex areas below 3 km which would inhibit right
mover updrafts a bit. The initial convection will be cellular and
potentially supercellular. The speed shear suggests splitting
supercells early with the left movers moving nearly north so could
get some mergers with other storms. The unknown there is if any
early mergers will be constructive or destructive to the right
movers they interact with. Sometimes that can promote quick
tornadogenesis. Large hail is certainly possible also. Storms
will be moving at 50+ mph and as mentioned previously, these fast
storm motions would promote the potential for EF-2 tornadoes. The
limiting factor remains the lack of backed flow away from just
east of the surface low. Back flow and a greater chance for
tornadoes may end up in the northeast quadrant of Iowa. Overall,
this will all quickly go linear and lead to mesovortex potential
with line normal 0-3 km shear in the 30-40 kt range. This
transition to linear also go resemble a serial derecho before it
is done assuming it last long enough to the east. Finally there is
a hail potential with the initial storms that should diminish
with the linear transition.

Snow Potential North:
The potential for snow over northern Iowa does appear to be
increasing. This system will remain quite dynamic into the
overnight and there are signs the snow could be convective into
northern Iowa. There are numerous deterministic models that have
shifted the heavier snow farther south and clipping into northern
Iowa. Cross sections and profiles do suggest strong vertical
ascent through the dendritic growth zone. The 00z HREF probs for 1
inch per hour or greater snow is now nudging into northern Iowa
as well. For now, have placed a Winter Weather Advisory into far
northern Iowa for 1-3 inches of snow along with blowing snow with
the potential for 50 mph winds. The worst case scenario is the
heavy snow line dips 20 miles south than currently forecast and
this becomes a blizzard event into northern Iowa. Continue to
monitor this situation.

Strong wind potential:
Strong southerly winds are expected ahead of the boundary today
into southern Iowa with gusts over 45 mph likely. There is the
potential for higher gusts behind the boundary passage with the
first wave of cold advection and stronger mixed layer winds
immediately behind the boundary. There is not strong support that
there will be 50+ knots available within the mixed layer at this
time so any synoptic 58+ mph winds should be limited, note that
does not include the severe storm wind potential. The wind should
subside slightly into the evening before another wave of strong
winds arrive with the primary cold front sometime between 04-12z.
That period seems to have a greater chance for high wind criteria
to occur with the 58+ mph wind gusts with the mixing efficiency
still high with another strong pressure height rise push moving
through along with cold advection. So wind headlines are
complicated. Covered the afternoon wind with an advisory and just
ran that through the night. Further north, no wind headlines but
something will be needed and potentially the later night event
will still need to be covered with a High Wind Warning.

The wind will quickly subside on Saturday as high pressure arrives
by the afternoon. Though cooler, Saturday afternoon may actually be
quite nice out with highs in the 40s to low 50s. Another warmup
arrives for Sunday and Monday with highs back in the 60s to some 70s
for much of the area. Another strong system arrives for Tuesday and
this may become another severe weather threat for the state pending
temporal and spatial parameters that are still being resolved.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 640 AM CDT Fri Mar 31 2023

A complex aviation forecast for the next 24 hrs. A mix of MVFR and
VFR conditions this morning with a warm front stalled across
northern Iowa. This makes the KFOD and KMCW forecast more
challenging for wind then precipitation type. Overall expect
thunderstorms, with some severe, to develop this afternoon and
sweep quickly northeast. Strong westerly winds will follow into
the overnight. The precipitation will switch to snow overnight
over northern Iowa and may move south into central Iowa late.
Still possible for blowing snow near KMCW as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 7 AM CDT
Saturday for IAZ004>007.

Wind Advisory from 1 PM this afternoon to 7 AM CDT Saturday for
IAZ044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Mar 31, 3:59 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Fri Mar 31 2023

IAZ017-025>028-036>039-010900-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. Damaging winds and tornadoes are the primary concerns
with hail as a secondary threat. Storms will be moving quickly at
over 50 mph.

Strong west to northwest winds are expected tonight with gusts of
55 mph possible. Falling snow may also occur overnight and the
combination of snow and winds may restrict visibilities from time
to time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ015-016-023-024-033>035-010900-
Palo Alto-Hancock-Pocahontas-Humboldt-Sac-Calhoun-Webster-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today with a few stronger
storms this afternoon before ending.

Strong west winds are forecast by tonight with gusts over 50 mph
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today.

IAZ047>050-059>062-072>075-083>086-094>097-010900-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an Enhanced to Moderate Risk of severe storms this
afternoon. At this time, damaging winds and tornadoes are the
primary concerns with hail as a secondary threat. Storms will be
moving quickly at over 50 mph.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

IAZ044>046-057-058-070-071-081-082-092-093-010900-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible this afternoon. A few may
produce strong wind gusts before exiting the area.

A very high grassland fire danger remains across the southern
half of Iowa, especially this afternoon into the early evening.
Any fires that occur may be difficult to control.

Very strong west to northwest winds are expected by later this
afternoon and persisting overnight. A Wind Advisory is in effect
for the area this afternoon and tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

IAZ004>007-010900-
Emmet-Kossuth-Winnebago-Worth-
359 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms remain possible today. A few storms may
have damaging wind gusts near the Interstate 35 corridor this
afternoon.

A combination of snow and strong winds are expected tonight
produce low visibilities. A Winter Weather Advisory is in effect
for the area tonight. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward the Interstate 35 corridor
this afternoon.

In the hours before

Special weather statement, Mar 31, 10:27 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1027 AM CDT Fri Mar 31 2023

IAZ004>007-015>017-023-024-033-311730-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, and Early
1027 AM CDT Fri Mar 31 2023

...Areas of Fog in Northwest Iowa...

Areas of fog have developed across portions of northwest Iowa.
Fog may lower visibilities to under one mile, at times.

Motorists are advised to slow down and use low-beam headlights.
Allow for extra following distance.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:30 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more28 hr
Mar 31, 3:38 AM CDTWinter Weather AdvisoryDMXCerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more27 hr
Mar 31, 12:30 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union45 min
Mar 31, 12:36 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Warren39 min
Mar 31, 1:18 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren42 min
Mar 31, 1:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Madison, Union, Warren48 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren29 min
Mar 31, 2:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren42 min
Mar 31, 2:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Decatur, Lucas, Warren38 min
Mar 31, 2:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story47 min
Mar 31, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wayne50 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama42 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Marion, Warren49 min
Mar 31, 2:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Grundy, Hamilton, Hardin, Marshall, Story59 min
Mar 31, 3:01 PM CDTBlizzard WarningDMXEmmet16 hr
Mar 31, 3:01 PM CDTWinter Storm WarningDMXHancock, Kossuth, Palo Alto, Winnebago, Worth16 hr
Mar 31, 3:02 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello43 min
Mar 31, 3:05 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello, Wayne40 min
Mar 31, 3:20 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXDavis, Mahaska, Monroe, Wapello40 min
Mar 31, 3:23 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek, Tama37 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello51 min
Mar 31, 3:42 PM CDTTornado Warning Tornado observedDMXWapello18 min
Mar 31, 3:49 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago56 min
Mar 31, 3:53 PM CDTTornado WarningDMXTama33 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Jasper, Mahaska, Marion, Poweshiek, Tama51 min
Mar 31, 3:55 PM CDTSevere Thunderstorm WarningDMXPoweshiek35 min
Mar 31, 3:56 PM CDTTornado WarningDMXPoweshiek34 min
Mar 31, 4:17 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Winnebago, Worth36 min
Mar 31, 4:19 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek56 min
Mar 31, 4:24 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 5 more62 min
Mar 31, 4:27 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin34 min
Mar 31, 4:28 PM CDTTornado WarningDMXBlack Hawk, Grundy, Marshall, Tama34 min
Mar 31, 4:34 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama29 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek32 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.